Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 17, 2020, 6:34 PM MDT for Las Animas County, Otero County, Colorado. It took effect at Mar 18, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2020, 6:34 PM MDT (00:34 UTC)
- In effect from
- Mar 18, 2020, 12:00 PM MDT
- Expired
- Mar 18, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522 WWUS85 KPUB 180034 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 634 PM MDT Tue Mar 17 2020 ...A Red Flag Warning has been issued from 12 PM to 6 PM MDT on Wednesday, for gusty winds, low humidity and dry fuels, for fire weather zones 230 and 233, which includes Las Animas County... COZ230-233-181645- /O.NEW.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/ Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 634 PM MDT Tue Mar 17 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 230 AND 233... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low humidity and dry fuels, which is in effect from noon to 6 PM MDT Wednesday. * Affected Area...Fire Weather Zones 230 and 233. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Timing... Tomorrow from noon to 6 PM MDT. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
754 WWUS85 KPUB 181023 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 423 AM MDT Wed Mar 18 2020 ...A Red Flag Warning will be in effect from 12 PM to 6 PM MDT today, for gusty winds, low humidity and dry fuels, for fire weather zones 230, 232 and 233, which includes Las Animas and Otero Counties... COZ232-190000- /O.EXA.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/ Otero County Including La Junta and Western Comanche Grasslands- 423 AM MDT Wed Mar 18 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 232... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon today until 6 PM MDT. * Affected Area...Fire Weather Zone 232. * Winds...South 15 to 25 mph. * Timing... Noon to 6 PM MDT. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ230-233-190000- /O.CON.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/ Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 423 AM MDT Wed Mar 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS, FOR FIRE WEATHER ZONES 230 AND 233... * Affected Area...Fire Weather Zones 230 and 233. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 6 PM MDT. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
922 WWUS85 KPUB 181917 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 117 PM MDT Wed Mar 18 2020 ...A Red Flag Warning will be in effect through 6 PM MDT today, for gusty winds, low humidity and dry fuels, for fire weather zones 230, 232 and 233, which includes Las Animas and Otero Counties... COZ230-232-233-190000- /O.CON.KPUB.FW.W.0006.000000T0000Z-200319T0000Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- 117 PM MDT Wed Mar 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 230...232 AND 233... * Affected Area...Fire Weather Zones 230...232 and 233. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 6 PM MDT. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
735 WWUS85 KPUB 182349 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 549 PM MDT Wed Mar 18 2020 ...Red Flag Warning for fire weather zones 230, 232, and 233 will expire at 6 PM MST... COZ230-232-233-190100- /O.EXP.KPUB.FW.W.0006.000000T0000Z-200319T0000Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- 549 PM MDT Wed Mar 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 230...232 AND 233... Red Flag conditions are no longer occurring over the eastern plains, therefore the Red Flag warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:36 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 17, 3:36 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 336 PM MDT Tue Mar 17 2020 .SHORT TERM...(This evening through Wednesday) Issued at 336 PM MDT Tue Mar 17 2020 Currently... Low clouds were still hanging on across parts of the plains, mainly the far eastern plains and the lower elevations of Pueblo and El Paso counties. Elsewhere,variable high cloudiness was noted, with the clearest skies noted over the far southern San Luis valley (SLV), the far southern mtns and extending east onto the plains. Temperatures values on the plains followed the cloudiness, as areas where low clouds were located had the coldest temperatures, while areas where it was mostly sunny were quite warm. Readings were in the 30s where the low clouds were noted while clear areas were into the 60s. Rest of today into tonight... Clouds should continue to decrease across El Paso and Pueblo counties late this afternoon while low clouds will likely linger, especially over the far eastern plain tonight. Min temps tonight should fall into the 30s plains and 20s higher elevations. Tomorrow... Significant Pacific storm system will begin to move towards the region tomorrow. The day will start out nice, however cloudiness will increase over the contdvd by mid to late morning and and snow should begin across the contdvd, especially the SW mtns, by mid afternoon. Southwest winds will begin to pick up across the entire region by afternoon, with widespread southwest winds by late in the day. marginal critical weather conditions may occur, especially over the Raton Mesa region as winds will be gusting to about 30 mph and RH values will be in the teens. With the downslope breezy SW surface winds, it will be quite warm over the region tomorrow. Temps in the 70s are likely across the lower Ark rvr valley and across the Raton Mesa, while 60s will be felt over the remainder of the plains. SLV should be in the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 336 PM MDT Tue Mar 17 2020 ...Strong storm system to bring snow, rain and wind on Thursday... Wednesday night-Thursday night...Latest models are still showing some fluctuation on the location of a developing upper low and associated surface low cyclone across eastern Colorado Thursday afternoon, though there is enough confidence that this storm system will bring snow and strong winds to portions of the area to issue winter storm watches for the eastern San Juan mountains as well as for the Pikes Peak region. With that said, the strong eastern Pacific short wave across the Desert Southwest Wednesday afternoon is progged to continue to eject out across the Four Corners region and southeast Colorado late Wednesday night and early Thursday morning before developing a closed low across east central Colorado Thursday afternoon. This system is then progged to continue to lift out across northwestern Kansas and into the northern High Plains Thursday night. Moist southerly flow across the region Wednesday night will allow for showers to continue and increase across the higher terrain, especially along and west of the ContDvd, with showers spreading east across the high valleys through the eastern mountains Thursday morning. Latest models continues to indicate deformation banded precipitation to spread south and east across the Pikes Peak region and northern portions of the plains, north of the Highway 50 Corridor, through the day Thursday. With the vertically stacked low pressure system, gusty west to southwest winds to be realized across the southern I-25 Corridor and Plains Wednesday night into early Thursday morning, with gusty northerly winds spreading across all of the Plains later Thursday morning and afternoon before diminishing from west to east Thursday night. The strong northerly winds will create hazardous travel conditions across the Palmer Dvd and into northern portions Teller and El Paso Counties in snow and blowing snow. Current progged location of the system would keep the area relatively warm on Thursday, with snow levels down to around 6K feet through the day, though would likely see precipitation diminishing across southern portions of El Paso County and into Pueblo County Thursday afternoon with the strong northerly downslope winds. As for snow accumulations, could see 8 to 16 inches across the eastern San Juan mountains and have issued a winter storm watch for late Wednesday afternoon through the day Thursday. Snow accumulations of 4 to 10 inches will be possible across Teller County with 2 to 6 inches possible across northern El Paso County. Across the rest of the higher terrain, snow fall of 2 to 8 inches will be possible and will likely need winter weather advisories on Thursday. Latest models keep some light snowfall ongoing across the eastern mountains into Thursday night, with developing moist low level easterly upslope and modest mid level waa with short wave ridging building across Rockies. Friday-Tuesday...Lower confidence forecast continues for the weekend into early next week, as models indicating differences in the location and strength of more eastern Pacific energy ejecting across the West Coast and Rockies. Current blended model solution keeps best chances of precipitation across the higher terrain, especially along and west of the ContDvd, with below seasonal temperatures Friday before temperatures warm back to around seasonal levels through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 336 PM MDT Tue Mar 17 2020 KALS... VFR next 24 hours. Main concern will be gusty SW surface winds, especially tomorrow afternoon. KCOS... Skies should clear out by late afternoon, with VFR conditions likely through the rest of the period. Breezy W to SW winds will be likely by tomorrow afternoon. KPUB... CIGs should lift in another hour or so as sat pix show VFR cigs across western and southeastern Pueblo County. With increasing SW flow just above the sfc, drier air should advect into the region clearing out the lower cigs. With plenty of low level moisture in the region, cant rule out the possibility of some fog late tonight. VFR likely from mid morning through the afternoon. Gusty SW surface winds are likely tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday morning through Thursday evening for COZ084. Winter Storm Watch from Wednesday afternoon through Thursday afternoon for COZ068. Winter Storm Watch from late Wednesday night through Thursday evening for COZ081-082. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...HODANISH
Hazardous weather outlook, Mar 17, 10:58 AM MDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1058 AM MDT Tue Mar 17 2020 COZ058>089-093>099-181700- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1058 AM MDT Tue Mar 17 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday From later Wednesday into Friday, snow, heavy at times is anticipated, favoring Continental Divide locations and especially the eastern San Juan mountains. The heaviest snow rates should be realized from Wednesday night into Thursday morning. Wind driven snow will be possible over Teller and El Paso counties Thursday and Thursday night. Significant accumulations are possible. Travel across all of Teller and El Paso counties, especially northern El Paso county, may become quite difficult. Some accumulating snow may also occur across the rest of the plains and southern mountains. Strong winds will be possible across all of the plains late Thursday into Thursday evening. Please stay tuned for later updates regarding this developing winter storm. Then, generally additional light snow accumulations will be possible over primarily Continental Divide locations from later Saturday into Saturday night and then again by next Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:15 PM MDT | Dense Fog Advisory | PUB | Baca, Kiowa, Prowers | 12 hr |
| Mar 18, 4:53 AM MDT | Winter Storm Warning | PUB | Conejos, El Paso, Fremont, Mineral, Rio Grande, Teller | 40 hr |
| Mar 18, 4:53 AM MDT | Winter Weather Advisory | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 5 more | 48 hr |
| Mar 18, 1:16 PM MDT | Blizzard Warning | PUB | El Paso | 32 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.